Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 547, NWS Blacksburg, VA

September 2, 2011Grayson County, Virginia; Ashe County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 2, 2011, 8:23 PM EDT for Grayson County, Virginia; Ashe County, North Carolina. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2011, 8:23 PM EDT (00:23 UTC)
Expired
Sep 2, 2011, 8:42 PM EDT
In force
19 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Ashe County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 135 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

100 
WUUS51 KRNK 030023
SVRRNK
NCC009-VAC077-030100-
/O.NEW.KRNK.SV.W.0547.110903T0023Z-110903T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 PM EDT FRI SEP 2 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 900 PM EDT.

* AT 819 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR WHITETOP...AND MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WHITETOP...
  AND FLATWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3647 8170 3654 8171 3655 8170 3657 8170
      3659 8168 3665 8159 3664 8158 3656 8156
      3644 8172 3646 8172
TIME...MOT...LOC 0023Z 056DEG 11KT 3661 8164

$$

AMS
2 follow-up statements
645 
WWUS51 KRNK 030037
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
837 PM EDT FRI SEP 2 2011

VAC077-030047-
/O.CAN.KRNK.SV.W.0547.000000T0000Z-110903T0100Z/
GRAYSON VA-
837 PM EDT FRI SEP 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRAYSON COUNTY IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3646 8172 3647 8170 3654 8171 3657 8170
      3659 8168 3659 8167 3659 8162 3653 8161
      3644 8172
TIME...MOT...LOC 0037Z 060DEG 14KT 3657 8170

$$

NCC009-030100-
/O.CON.KRNK.SV.W.0547.000000T0000Z-110903T0100Z/
ASHE NC-
837 PM EDT FRI SEP 2 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHWESTERN ASHE COUNTY...

AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FLATWOOD...OR NEAR WHITETOP...MOVING SOUTHWEST AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  FLATWOOD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3646 8172 3647 8170 3654 8171 3657 8170
      3659 8168 3659 8167 3659 8162 3653 8161
      3644 8172
TIME...MOT...LOC 0037Z 060DEG 14KT 3657 8170

$$

AMS
166 
WWUS51 KRNK 030042
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
842 PM EDT FRI SEP 2 2011

NCC009-030053-
/O.CAN.KRNK.SV.W.0547.000000T0000Z-110903T0100Z/
ASHE NC-
842 PM EDT FRI SEP 2 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ASHE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE 
WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3646 8172 3647 8170 3654 8171 3657 8170
      3659 8168 3659 8167 3659 8162 3653 8161
      3644 8172
TIME...MOT...LOC 0043Z 060DEG 14KT 3649 8175

$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 7:51 PM EDT, 32 minutes earlier.

Area forecast discussion, Sep 2, 7:51 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
751 PM EDT FRI SEP 2 2011

.SYNOPSIS...
HIGH PRESSURE WILL LINGER ACROSS THE AREA TONIGHT BEFORE SLIDING
OFFSHORE SATURDAY INTO SATURDAY NIGHT. A COLD FRONT WILL APPROACH
LATE SUNDAY...MOVING THROUGH THE AREA ON MONDAY...BEFORE STALLING
ACROSS NORTH CAROLINA MONDAY NIGHT. DEEP TROPICAL MOISTURE
ASSOCIATED WITH TROPICAL STORM LEE WILL THEN RIDE UP THE FRONT AND
ACROSS THE REGION THROUGH AT LEAST MID WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
AS OF 650 PM EDT FRIDAY...

HAVE MADE ADJUSTMENTS TO COVERAGE OF SHOWERS AND STORMS HEADING
INTO THE EVENING BASED ON LATEST RADAR DATA AND EXPECTED TRENDS.
THE BIGGEST ADJUSTMENT WILL BE INCLUSION OF PRECIPITATION IN THE
NC FOOTHILLS AND NORTHERN MOUNTAINS. ALSO TWEAKED TEMPERATURE AND
DEW POINT BASED UPON LATEST OBSERVATIONS AND EXPECTED TRENDS.

AS OF 245 PM EDT FRIDAY...

GOING TO SEE CONVECTION SCT FROM THE ALLEGHANY HIGHLAND SOUTH INTO
THE VA/NC FOOTHILLS THIS AFTN WITH ISOLATED EITHER SIDE OF THIS
BOUNDARY. SBCAPES ARE IN THE 3000+ RANGE WITH GOOD LOW LVL LAPSE
RATES AND DRY AIR ALOFT. THIS WILL BRING AN ISOLATED WIND DAMAGE
THREAT INTO EARLY EVENING.

AS THE EVENING PROGRESSES...HEATING WILL BE LOST AND WITHOUT ANY
UPPER SUPPORT SHOULD SEE ANY SHOWERS/STORMS END. WILL SEE SOME FOG
FORM AGAIN OVERNIGHT AS SKIES CLEAR...ESPECIALLY IN THE SAME AREA
THAT GETS RAIN THIS AFTN.

LOWS WILL BE MUGGY WITH MID 60S TO NEAR 70.

SAT...THE MODELS SHOWING THE UPPER RIDGE STILL SITUATED ACROSS THE
TN VALLEY INTO THE CENTRAL APPS BUT HEIGHTS ARE WEAKER. KEEPING
SIMILAR SITUATION AS TODAY WITH TSTMS DEVELOPING ACROSS THE MTNS BY
MIDDAY. MODELS SHOWING SOME ACTIVITY SHIFTING SWWD FROM NRN VA IN
THE MORNING SO WILL THROW IN ISOLATED POPS IN IN THE FAR NORTH
AROUND DAYBREAK/MID MORNING.

AGAIN...TEMPS WILL BE HOT AND LOOKING AT UPPER 80S TO AROUND 90 MOST
LOCATIONS. APPEARS BEST CONVERGENCE/LOW LVL THETA-E RESIDES ACROSS
THE WRN CWA TOMORROW AFTN AND WILL HAVE CHANCE POPS ALONG/WEST OF
THE BLUE RIDGE WITH SLIGHT CHANCE OR LESS IN THE PIEDMONT.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AS OF 250 PM EDT FRIDAY...

LEFTOVER MAINLY MOUNTAIN CONVECTION SHOULD FADE WITH LOSS OF HEATING
SAT EVENING GIVEN LACK OF UPPER SUPPORT BUT STILL MAY BE A FEW TSRA
AROUND THRU MIDNIGHT PER PROGGED INSTABILITY. OTRW PC AND MUGGY SAT
NIGHT WITH LOWS MAINLY IN THE 60S.

STRONG 5H TROF TO THE NW WILL GRADUALLY PROPEL THE SURFACE COLD
FRONT INTO THE OHIO VALLEY SUNDAY BEFORE SLOWING UP IN RESPONSE TO
THE NORTHWARD MOVING TROPICAL SYSTEM ALONG THE GULF COAST. THIS MAY
CONFINE THE HIGHEST POPS TO THE WESTERN SLOPE AREAS AND POINTS WEST
THRU SUNDAY AFTERNOON AS SUGGESTED BY THE NAM PER S/W RIDGING TO THE
NE OF THE TROPICAL LOW. THIS WOULD SUPPORT STICKING WITH MAINLY
CHANCE POPS WEST AND MOSTLY ISOLATED COVERAGE OUT EAST WHERE MAY
STAY DRY FOR THE MOST PART. GIVEN A BIT SLOWER ARRIVAL OF CONVECTION
AND SW FLOW WILL STAY ON THE WARM SIDE OF MOS ESPCLY EAST WHERE MORE
SUN SUPPORTS HIGHS AROUND 90 OR SO.

SURFACE FRONT SHOULD WORK TO ALONG THE WESTERN SLOPES BY EARLY
MONDAY BEFORE SINKING SE ACROSS THE CWA DURING MONDAY. THUS EXPECT
MAIN CORRIDOR OF SHOWERS TO EDGE SLOWLY SE ACROSS THE REGION ESPCLY
FROM LATE SUNDAY NIGHT THRU LATE MONDAY. HOWEVER TIMING OF THIS
STILL QUITE IFFY WITH JUST HOW FAST AND FAR NORTH THE REMNANT
TROPICAL SYSTEM WILL GET AS IT INTERACTS WITH THE UPPER TROFFINESS.
THIS COULD HOLD UP THE BOUNDARY EVEN MORE...KEEPING THE MORE SIG
SHRA TO THE WEST THRU MONDAY WITH RAINFALL MORE THE RESULT OF
DEVELOPING UPSLOPE SW WITH A SE TRAJECTORY TAKING SHAPE BY LATE
MONDAY PER THE GFS. HOWEVER THINK ENOUGH POTENTIAL...AT LEAST FROM
THE FRONT TO PUSH LIKELY POPS ACROSS FROM WEST TO EAST STARTING LATE
SUNDAY NIGHT WITH HIGHEST POPS LATE MONDAY AFTERNOON. KEPT HIGHS
MAINLY IN THE 70S TO LOW 80S ON MONDAY BUT COULD ZOOM UP OUT EAST IF
CLOUDS/SHRA END UP BEING SLOWER.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 200 PM EDT FRIDAY...

LOTS OF UNCERTAINTY CONTINUES IN THE EXTENDED IN REGARDS TO EVENTUAL
EVOLUTION OF GULF TROPICAL SYSTEM AND INTERACTION WITH RESIDUAL
FRONTAL BOUNDARY OVER THE CAROLINAS. LATEST MODELS HAVE TRENDED
FURTHER NORTH/NE WITH TRACK OF REMNANT TROPICAL LOW...AND/OR ITS
INTERACTION WITH NORTHERN STREAM TROFFINESS CAUSING A CUTOFF LOW
JUST WEST OF THE MOUNTAINS BY LATE IN THE WEEK. THIS SCENARIO WOULD
PRODUCE A PROLONGED PERIOD OF DEEP TROPICAL S/SE FLOW ACROSS THE
LEFTOVER FRONT RESULTING IN BOUTS OF POTENTIAL HEAVY RAIN ESPCLY
MONDAY NIGHT INTO WEDNESDAY AS THE DEEPER CORE OF MOISTURE SLIDES NE
WELL AHEAD OF THE GULF STATES DEPRESSION. HOWEVER ENSEMBLES SUGGEST
MORE OF A EASTWARD TRACK TO THE GULF LOW POSSIBLY ALLOWING MORE DRY
AIR TO SINK SOUTH BEHIND THE FRONT WITH THE BEST OVERRUNNING TO THE
SOUTH. FOR NOW APPEARS A COMPROMISE OF BOTH SCENARIOS LIKELY BEST
WITH THE MAIN CONCERNS BEING HOW FAR NE THE DEEPER TROPICAL RH MAKES
IT AND EXACTLY WHERE THE 85H FRONT ENDS UP TO LIKELY SERVE AS THE
TRAIN TRACK FOR HEAVY RAIN HEADING NE. IF THIS ENDS UP BEING FARTHER
WEST WHICH HAS BEEN A TREND IN THE PAST...THEN COULD SEE CORRIDOR OF
BEST RAIN STAY ALONG THE RIDGES OR JUST WEST SO SOMETHING TO WATCH.
OTRW SINCE WILL HAVE VERY HIGH PWATS AND A POSSIBLE PROLONGED
EVENT...PLAN TO MENTION IN THE HWO OVER THE WEST FOR NOW.

THUS WILL LEAN TOWARD THE HIGHER HPC POPS ESPCLY MON NGT INTO WED
BUT HOLD BACK ON CATEGORIAL FOR NOW GIVEN UNCERTAINTY AND TO AVOID
FLIP FLOPPING TO SOME DEGREE. STRONG LOW LEVEL WEDGE SHOULD LIMIT
CONVECTION TO MAINLY MONDAY NIGHT AS ONSET OF MORE WIDESPREAD
SHOWERS ARRIVE LATE WITH A POSSIBLE CAD EVENT TUE/WED UNDER
OVERRUNNING PRECIP. THIS SHOULD KEEP HIGHS MAINLY IN THE 60S TO LOW
70S TUE/WED AND PERHAPS ONLY UPPER 50S IN SPOTS PENDING
RAINFALL/WEDGE. EXPECT LIFT TO GET MORE STRETCHED OUT LATER IN THE
WEEK WITH MORE FOCUS WITH DIFFLUENCE ALOFT AHEAD OF THE UPPER
LOW...AND IN LEFTOVER DEEP RH NORTHEAST OF THE REMNANT SFC FEATURE
LEADING TO MORE SCATTERED NATURE SHRA WITH CHANCE POPS WED NIGHT
THRU FRIDAY FOR NOW. HOWEVER IF RIDGING BETWEEN KATIA OFFSHORE AND
THE UPPER INLAND SYSTEM PUSHES WEST A BIT THEN SHRA WILL BE QUITE A
BIT LESS BY THU/FRIDAY WITH DEEPER MOISTURE TO THE WEST. TEMPS SHOULD
RECOVER A BIT AS THE WEDGE WEAKENS THU AND FRIDAY BUT STILL BELOW
NORMAL WITH MOST HIGHS IN THE 70S BY WEEKS END.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...

AS OF 743 PM EDT FRIDAY...

SHOWER AND THUNDERSTORM COVERAGE HAS BEEN DECREASING ACROSS THE
REGION OVER THE PAST TWO HOURS. THE GREATEST CONCENTRATION
CURRENTLY IS ALONG A LINE FROM KBCB TO KTNB. ANTICIPATE COVERAGE
TO CONTINUE TO WANE THROUGH THE EVENING HOURS. IN ITS
WAKE...LINGERING BOUNDARY LAYER MOISTURE WILL CONDENSE INTO
IFR/MVFR FOG THROUGH THE NIGHT...ESPECIALLY IN LOW LYING AREAS AND
THOSE REGIONS THAT RECEIVED THE MOST RAINFALL TODAY.
ALSO...ANTICIPATE THE DEVELOPMENT OF AN MVFR OR LOW END VFR
CEILING ACROSS MUCH OF THE AREA OVERNIGHT. THE EXCEPTION MAY BE
IN AND AROUND THE KBLF REGION. SUB-VFR CONDITIONS SHOULD IMPROVE
TO VFR AT MOST LOCATIONS BETWEEN ROUGHLY 12Z...8AM AND 14Z...10AM.
SATURDAY AFTERNOON...ANTICIPATE A REDEVELOPMENT OF SCATTERED
SHOWERS AND STORMS...ESPECIALLY IN THOSE AREA ALONG AND WEST OF
THE CREST OF THE BLUE RIDGE.

AS OF 130 PM EDT FRIDAY...

MORE SCATTERED AFTERNOON OR EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED SATURDAY AND SUNDAY AS A COLD FRONT SLOWLY APPROACHES
FROM THE WEST. SHOWERS AND STORMS ALONG WITH PERIODS OF MVFR/IFR
CONDITIONS MAY THEN CONTINUE INTO MONDAY AND/OR TUESDAY WITH THE
FRONT SLOWLY SLIDING THROUGH...OR POSSIBLY STALLING OVER...THE
AREA. POTENTIAL EXISTS FOR TROPICAL MOISTURE TO STREAM NE FROM
THE SYSTEM IN THE GULF DURING THIS TIME WHICH COULD BRING SUB VFR
AND RAINY CONDITIONS FOR SEVERAL DAYS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...DS/WP
SHORT TERM...JH
LONG TERM...JH
AVIATION...DS/WP
Hazardous weather outlook, Sep 2, 2:40 PM EDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT FRI SEP 2 2011

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-031845-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
240 PM EDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND LAST INTO THE EVENING. THE BEST COVERAGE OF STORMS
WILL BE ALONG AND EITHER SIDE OF THE BLUE RIDGE. A FEW OF THE
STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DEEP TROPICAL MOISTURE COMBINED WITH A FRONT ACROSS THE AREA MAY
RESULT IN PERIODS OF PROLONGED VERY HEAVY RAINFALL FROM LATE
MONDAY INTO MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-031845-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
240 PM EDT FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND LAST INTO THE EVENING. A FEW OF THE STORMS MAY
BECOME SEVERE...WITH DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 2, 7:00 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     6 N PILOT MOUNTAIN      36.46N 80.46W
09/02/2011                   SURRY              NC   911 CALL CENTER

            POWER LINES DOWN.

0524 PM     TSTM WND DMG     3 W PILOT MOUNTAIN      36.39N 80.53W
09/02/2011                   SURRY              NC   911 CALL CENTER

            TREE DOWN ON TOMS CREEK ROAD.

0636 PM     TSTM WND DMG     TWIN OAKS               36.53N 81.17W
09/02/2011                   ALLEGHANY          NC   PUBLIC

            TREES DOWN.

&&

WHP
Local storm report, Sep 2, 7:30 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     2 SSE GALAX CITY        36.64N 80.91W
09/02/2011                   GRAYSON            VA   TRAINED SPOTTER

            SEVERAL TREES AND POWER LINES DOWN ON PIPERS GAP ROAD
            BETWEEN ROUTE 89 AND TOWER ROAD. TWO POWER POLES ALSO
            SNAPPED.

&&

CHENARD
Local storm report, Sep 2, 7:31 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND DMG     5 ESE MOUTH OF WILSON   36.55N 81.24W
09/02/2011                   ALLEGHANY          NC   TRAINED SPOTTER

            TREE DOWN BLOCKING HIGHWAY 93.

0636 PM     TSTM WND DMG     3 SE MOUTH OF WILSON    36.55N 81.30W
09/02/2011                   ALLEGHANY          NC   TRAINED SPOTTER

            TREE DOWN BLOCKING HIGHWAY 113 IN PINEY CREEK.

0648 PM     TSTM WND DMG     3 N LAUREL SPRINGS      36.46N 81.27W
09/02/2011                   ALLEGHANY          NC   TRAINED SPOTTER

            TREES DOWN ON NEW HOPE CHURCH ROAD.

&&

WHP
Special weather statement, Sep 2, 7:44 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
744 PM EDT FRI SEP 2 2011

NCZ001-002-VAZ009-012-015-016-030045-
ALLEGHANY NC-ASHE NC-CARROLL VA-GRAYSON VA-SMYTH VA-WYTHE VA-
744 PM EDT FRI SEP 2 2011

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...
CARROLL...GRAYSON...SMYTH AND WYTHE COUNTIES...

AT 741 PM EDT...STRONG THUNDERSTORM WERE LOCATED OVER
SPEEDWELL...MOVING SOUTHWEST AT 25 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THIS STORM WILL BE NEAR ELK CREEK...INDEPENDENCE...ATKINS...SUGAR
GROVE...AND THE MOUNT ROGERS NATIONAL RECREATION AREA THROUGH 815 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3700 8115 3668 8091 3636 8150 3662 8163
      3663 8161 3665 8164 3674 8168

AMS
Local storm report, Sep 2, 7:45 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     6 NE DANBURY            36.46N 80.13W
09/02/2011                   STOKES             NC   DEPT OF HIGHWAYS

            TREE DOWN ON TOM SHELTON ROAD.

&&

WHP
Local storm report, Sep 2, 8:12 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     5 S MOUTH OF WILSON     36.51N 81.35W
09/02/2011                   ASHE               NC   911 CALL CENTER

            TREE DOWN AT 900 GEORGE MCMILAN ROAD BLOCKING THE ROAD.

&&

CHENARD

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:32 PM EDTSpecial Weather StatementRNKPulaski, City of Radford58 min
Sep 3, 1:29 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista61 min
Sep 3, 1:41 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Giles, City of Covington64 min
Sep 3, 2:02 PM EDTFlash Flood WarningRNKRockbridge4 hr
Sep 3, 2:32 PM EDTSpecial Weather StatementRNKRockbridge43 min
Sep 3, 2:50 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath55 min
Sep 3, 3:00 PM EDTSevere Thunderstorm WarningRNKBath, Rockbridge38 min
Sep 3, 3:23 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington67 min
Sep 3, 3:37 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath24 min
Sep 3, 3:45 PM EDTSpecial Weather StatementRNKTazewell30 min
Sep 3, 3:55 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig65 min
Sep 3, 4:08 PM EDTSpecial Weather StatementRNKWythe52 min
Sep 3, 4:17 PM EDTSpecial Weather StatementRNKCraig43 min
Sep 3, 4:25 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Montgomery, Roanoke65 min
Sep 3, 4:53 PM EDTSevere Thunderstorm WarningRNKBotetourt, Carroll, Floyd, Franklin, Montgomery, Pulaski and 4 more67 min
Sep 3, 5:00 PM EDTSevere Thunderstorm WarningRNKWythe60 min
Sep 3, 5:19 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Wythe56 min
Sep 3, 5:27 PM EDTSpecial Weather StatementRNKSmyth33 min
Sep 3, 6:02 PM EDTSpecial Weather StatementRNKCarroll, Floyd, Franklin, Wythe43 min
Sep 3, 6:21 PM EDTFlash Flood WarningRNKWythe3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.